FDA Warning: Toxic Belladonna Found In Baby Teething Tablets
The U.S. Food and Drug Administration (FDA) warned parents about homeopathic tablets marketed by Hyland's containing belladonna. It can create unpredictable responses in children that are 2 years old and below, potentially putting children's health at risk.
Homeopathic teething tablets have been around since the 1900s. It has always been used to provide temporary relief to babies growing their first set of teeth.
In 2010, the FDA originally issued a safety alert against the tablets after lab results showed they contained inconsistent amounts of belladonna. The agency has received more than 400 reports of seizures and deaths that reference homeopathic teething products. However, it has not been proven whether the deaths are related to the teething products that have been placed under review.
FDA said that some tablets had belladonna levels that exceed the amount that is claimed on the label. They have contacted the Standard Homeopathic Company in Los Angeles that manufactured the Hyland's homeopathic teething products. The company did not agree to a recall but has discontinued its product on Oct. 7.
According to Fox6 Now, Mary C. Borneman, a spokeswoman for Hyland's said that they discontinued the product because of their commitment to parents who trusted them. They didn't want to put the parents in a place between them saying the product was safe and the FDA warning.
According to WCPO, the products did not go through proper screening and evaluation from the FDA. It has not been approved and cannot be considered as safe and effective.
The FDA was able to confirm its original laboratory assessment of Hyland's homeopathic teething products in 2010. The agency confirmed on Friday that indeed the product had inconsistent amounts of belladonna.
Dr. Janet Woodcock, director of the FDA's Center for Drug Evaluation and Research said that they "recommend that parents and caregivers not give these homeopathic teething tablets to children and seek advice from their health care professional for safe alternatives."
If the child experiences seizures, difficulty breathing, lethargy, muscle weakness, excessive sleepiness, constipation, skin flushing, difficulty urinating or agitation after using homeopathi teething products, parents should seek medical care immediately.